Flood, Lancaster
- When
- June 27, 11:00 PM EST to June 28, 7:00 PM EST
- Where
- Lancaster County, Lancaster
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy rain caused Conestoga River at Lancaster to flood. 7 feet at 09:30 EST on the 28th, then fell back below flood stage at 19:00 EST on the 28th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused Conestoga River at Lancaster to flood. The river exceeded flood stage of 11.0 feet at 23:00 EST on the 27th, crested at 14.7 feet at 09:30 EST on the 28th, then fell back below flood stage at 19:00 EST on the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 27, 2:28 PM EST, 8 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 328 PM EDT TUE JUN 27 2006 .SHORT TERM /TONIGHT/... HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA. WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS 10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY. A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR 6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF 3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF ADDITIONAL RAIN. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD. AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE HAVE SEEN RECENTLY. EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES MOVE EAST OVER THE WEEKEND. && .AVIATION... WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE MORNING HOURS ON WEDNESDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028- 033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM WEDNESDAY. && SHORT TERM...LAMBERT LONG TERM...TYBURSKI AVIATION...LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT TUE JUN 27 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-280845- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 444 AM EDT TUE JUN 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3 INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT TUE JUN 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD LAPORTE 41.42N 76.49W
06/27/2006 SULLIVAN PA EMERGENCY MNGR
EMA REPORTED 10 ROADS IN COUNTY CLOSED BECAUSE OF
FLOODING.
0515 PM FLASH FLOOD HUNTINGDON 40.50N 78.01W
06/27/2006 HUNTINGDON PA EMERGENCY MNGR
EMA REPORTED MULTIPLE MUDSLIDES AND ROAD CLOSURES ACROSS
COUNTY.
0515 PM FLASH FLOOD POTTSVILLE 40.68N 76.21W
06/27/2006 SCHUYLKILL PA EMERGENCY MNGR
EMA REPORTED NUMEROUS ROAD CLOSURES ACROSS COUNTY.
0525 PM FLASH FLOOD N BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA TRAINED SPOTTER
NUMEROUS FLOODED ROADWAYS.
0540 PM FLASH FLOOD BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA EMERGENCY MNGR
TOUTES 42/44 CLOSED DUE TO FLOODING.
0540 PM FLASH FLOOD BLOOMSBURG 41.00N 76.46W
06/27/2006 COLUMBIA PA EMERGENCY MNGR
WATER RESCUE IN HEMLOCK TOWNSHIP.
0555 PM FLASH FLOOD N CHAMBERSBURG 39.93N 77.66W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
FALLING SPRINGS CREEK OVERFLOWED AND COVERED INTERSECTION
OF LIGHT AVE. AND 2ND ST.
0600 PM FLASH FLOOD N CHAMBERSBURG 39.93N 77.66W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
ONE FOOT OF WATER COVERS RTE 30 IN CHAMBERSBURG.
0630 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
CONESTOGA RIVER WAS NEAR BANKFULL. FLOODING REPORTED ON
UNIVERSITY CAMPUS.
0730 PM FLASH FLOOD SUNBURY 40.86N 76.79W
06/27/2006 NORTHUMBERLAND PA TRAINED SPOTTER
1.88 INCHES OF RAIN IN PAST 2.5 HOURS. NUMEROUS SECONDARY
ROADS WERE COVERED.
0800 PM HEAVY RAIN LECONTES MILLS 41.07N 78.26W
06/27/2006 E0.00 INCH CLEARFIELD PA NWS EMPLOYEE
PRECIPITATION GAUGE REPORTED 5 INCHES OF RAIN TODAY.
0800 PM FLASH FLOOD WAYNESBORO 39.75N 77.58W
06/27/2006 FRANKLIN PA TRAINED SPOTTER
ANTITAM CREEK HAS MONOR FLOODING. ONE ROAD CLOSED.
BACKYARDS ALONG CREEK ARE UNDER WATER.
0810 PM HEAVY RAIN EXCHANGE 41.11N 76.69W
06/27/2006 E0.00 INCH MONTOUR PA TRAINED SPOTTER
1.30 INCHES OF RAIN SINCE NOON AT ANTHONY TOWNSHIP
0825 PM FLASH FLOOD N GETTYSBURG 39.83N 77.23W
06/27/2006 ADAMS PA TRAINED SPOTTER
PERSON TRAPPED IN CAR WITH WATER UP TO WINDOWS. ROAD
CLOSURES AND WATER RESCUES.
0830 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
RTES 741 AND 999 ARE FLOODED.
0845 PM FLASH FLOOD MILLERSVILLE 40.00N 76.35W
06/27/2006 LANCASTER PA TRAINED SPOTTER
SMALL STREAMS OUT OF BANKS. WATER ACROSS RTE 99IN
BOROUGH.6-8INCHES ON STREETS NEAR CAMPUS. LITTLE
CONESTOGA IS OUT OF BANKS AND UP TO BRIDGES.
0850 PM FLASH FLOOD 3 S BLOOMSBURG 40.95N 76.46W
06/27/2006 COLUMBIA PA TRAINED SPOTTER
I-80 CLOSED AT BUCKHORN. CATAWISA BRIDGE CLOSED. WATER
RESCUES AT KNOBELS PARK. ROCK AND MUDSLIDES REPORTED.
3.90 INCHES OF RAIN IN PAST 4 HOURS.
&&
MACHThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518100.